Indiana, 2017

Flash Flooding and Flooding in Indiana, April 28 to 29, 2017

April 28 to 29, 2017 · NWS PAH · 7 events in 3 counties and zones

During the evening, clusters of storms developed just north of a surface warm front that extended from the Missouri bootheel northeastward along the Ohio River. The warm front became stationary, and the area of storms tracked northeast across the same areas through the overnight and early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

During the evening, clusters of storms developed just north of a surface warm front that extended from the Missouri bootheel northeastward along the Ohio River. The warm front became stationary, and the area of storms tracked northeast across the same areas through the overnight and early morning hours. The repeated bouts of heavy-rain producing storms lasted 8 to 12 hours, resulting in excessive rainfall. Flash flooding occurred during the overnight hours of the 28th, along with an isolated severe storm over Evansville that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 28, 5:07 PM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Apr 28, 5:07 PM CST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
607 PM CDT Fri Apr 28 2017

.UPDATE...
Issued at 607 PM CDT Fri Apr 28 2017

Aviation update.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 126 PM CDT Fri Apr 28 2017

A warm front is lifting north across the region. This front will
be both the immediate and short term focus for convection.
Currently, surface based CAPES were starting to appear in southern
Ky and the SEMO Bootheel, or, along/just south of the boundary,
where surface dew points have risen into the mid 60s. North of the
boundary, parcel lift is elevated, with dew points from the mid
50s to low 60s. Helicity values along the boundary are high, but
with scarce surface based instability, and still some capping to
erode, activity on radar has been more isolated to scattered, and
more to our west, where first couple of warnings have been issued.
Will continue to monitor closely as warm front lifts north, and
we warm sector. Latest SWOMCD outlooks 50 percent probs for watch
box this pm, so they are literally 'watching' as well.

Tonight, better organization/better upper dynamics come into play,
so should see better storm coverage, even in the warm sector. Alot
then depends on where boundary sets up, and there is still some
model difference between across our northern counties, or, to our
north entirely. Either way, activity should be most vibrant along
and in vicinity of boundary, with heaviest rains focused in that
vicinity. Highest qpf thus expected across our north and west,
with least qpf across our south/east, where convective activity
will be most isolated/marginalized.

Saturday, as advertised, looks like a pause, with redevelopment
late Saturday into Saturday night. Sunday still looks active and
as we transition to cold front and it's passage, into Sunday
night, pcpn ending west to east. Continued SLGT risk Sat pm-night
and Sun pm- night as well.

Per collab with LMK, expanded FFA to the south and east to mesh
with southern In and northcentral Ky. Ran for entire event.
Amounts will be highest further south and west, but this will line
up best with IND/LMK.

.LONG TERM...(Monday through Friday)
Issued at 231 PM CDT Fri Apr 28 2017

Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward.  Weak high pressure will briefly give us dry conditions
Monday into Tuesday.

Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night.  The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday.  Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday.  Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location.   The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.

A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances.  Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 607 PM CDT Fri Apr 28 2017

Kept the TAFs simple. Indicate an increasing chance of convection
by 02z and continuing through the overnight. Will likely have
updates once convection organizes and we can pinpoint where we may
have lower ceilings and visibility due to showers and storms.
Otherwise winds will generally be from the south to southeast near
10 kts, variable speeds, more gusty with convection. The chance
should diminish with a lull the first part of Saturday. We may see
a chance again in the afternoon. But confidence a bit low for 2
now. Will withhold on a mention in the planning portion of the
forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&
Hazardous weather outlook, Apr 28, 1:13 PM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Fri Apr 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening, into the night time hours. Large hail, damaging
winds, and tornados may occur with any storms that become severe.

The Flash Flood Watch has been expanded to include southwest
Indiana and adjacent northwest Kentucky counties along its
immediate border. An additional 2 to 4 inches is possible across
the entire region, with perhaps 3 to as much as 5 inches
additional rainfall across the Watch area. Refer to the Watch for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch will remain in effect through Sunday evening
for multiple rounds of thunderstorms containing very heavy rain.
Please refer to the Watch product for additional details.

Scattered severe thunderstorms will continue to be possible
periodically through much of the weekend as well. Large hail and
damaging wind gusts are expected to be the main severe weather
hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any antecedent flooding, from prior rains.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready for activation and stay alert for
updates and requests through the weekend.

In the hours before

Local storm report, Apr 28, 6:50 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             WADESVILLE              38.10N 87.79W
04/28/2017  M1.00 INCH       POSEY              IN   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED. LOCAL POWER OUTAGES.

&&

SMITTY
Local storm report, Apr 28, 8:54 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             CAPE GIRARDEAU          37.31N 89.55W
04/28/2017  M0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 28, 9:15 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             CARBONDALE              37.72N 89.22W
04/28/2017  M1.00 INCH       JACKSON            IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 28, 10:52 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
04/28/2017                   SALINE             IL   BROADCAST MEDIA

            FLASH FLOODING ON WEST CHURCH ST.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 2 flood. Local standard time, as filed.

Hail, Vanderburgh

When
April 28, 10:54 PM CST to 11:03 PM CST
Where
Vanderburgh County, 6 mi W of Evansville to Evansville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.980, -87.660

Dime-size hail was reported along a path from six miles west of Evansville into the city of Evansville.

Flash Flood, Vanderburgh

When
April 28, 11:23 PM CST to April 29, 8:00 AM CST
Where
Vanderburgh County, 3.52 mi SSE of Evansville to 4.79 mi SW of St Joseph
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.930, -87.536

Flash flooding was reported along a primary thoroughfare on the east side of Evansville, where one vehicle was stalled in water. In the Mill Creek area on the northwest side of Evansville, a vehicle was stuck in high water. Several locations on the north side of Evansville from Darmstadt to the northern city limits of Evansville were under water, including several intersections. Water entered at least one home. About six miles west of Evansville, the rainfall total was 5.87 inches for the previous 24 hours.

Hail, Vanderburgh

When
April 29, 2:24 AM CST to 2:32 AM CST
Where
Vanderburgh County, 1 mi W of Mc Cutchanville to Mc Cutchanville
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
38.070, -87.548

Hail slightly larger than golf balls fell at McCutchanville. The hail size was estimated from a photo. Quarter-size hail was reported on U.S. Highway 41 north of the Evansville airport.

Flash Flood, Pike

When
April 29, 6:45 AM EST to 9:00 AM EST
Where
Pike County, Spurgeon to 3.02 mi N of Arthur
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
38.250, -87.250

A trained spotter near Stendal measured 8.32 inches of rain in 12 hours. Excessive runoff from hilly farm fields made driving impossible on some county roads. Ponds and creeks were out of their banks. State Highway 61 was closed between State Route 64 and Spurgeon. Numerous county roads were impassable.

Flash Flood, Posey

When
April 29, 6:56 AM CST to 8:00 AM CST
Where
Posey County, 2.33 mi SW of Savah to 2.36 mi WSW of Stewartsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.994, -88.007

Numerous roads were underwater in the western part of the county. Water rescues were conducted just west of Mt. Vernon. A trained spotter in Poseyville measured 7.10 inches in the past 12 hours.

Flood, Vanderburgh

When
April 29, 8:00 AM CST to 1:00 PM CST
Where
Vanderburgh County, Evansville Dress Arp to 2.28 mi NNW of Earle
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.030, -87.530

Following the flash flooding that occurred during the early morning hours, flooding of some roads lingered into the early afternoon hours.

Flood, Posey

When
April 29, 8:00 AM CST to 1:00 PM CST
Where
Posey County, New Harmony to 1.84 mi ENE of New Harmony
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.130, -87.930

Following the flash flooding that occurred during the early morning hours, flooding of some roads lingered into the early afternoon hours. A water rescue was conducted near the intersection of Highways 66 and 69 near New Harmony, where the road was closed. A house basement wall collapsed a couple miles east of New Harmony.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686247, 687741, 686249, 687742, 687743, 688109, 689642.